Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 7, 2016Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 7, 2016, 2:25 PM MDT for Jefferson County, Montana. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2016, 2:25 PM MDT (20:25 UTC)
Expired
Aug 7, 2016, 3:15 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT

County Jefferson County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:15 PM MDTHAIL 0.252 N Clancy, MTPEA SIZE HAIL. 0.61 INCHES OF RAIN IN 15 MINUTES.
Aug 7, 3:25 PM MDTHAIL 1Clancy, MTESTIMATED QUARTER SIZE HAIL IN THE CLANCY AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS85 KTFX 072025
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016
 
MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4658 11231 4666 11221
      4641 11186 4610 11248 4613 11252 4618 11251
      4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258 

$$

MPJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:58 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 7, 12:58 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1258 PM MDT SUN AUG 7 2016

UPDATED AVIATION SECTION

.UPDATE...

Another tricky forecast regarding convection today. The s/w
responsible for today's storms is moving through southern ID as of
16z per latest w/v imagery. Like yesterday, some weak mid-level
WAA has led to the early development of scattered showers and
storms, this time across SW MT. Thus far, storms have had a hard
time making it past a Butte to Bozeman line, likely due to drier
air further north. Short term models haven't handled this early
activity well at all today which lowers the overall confidence in
the convective evolution later today.

That said, here is the latest thinking. Storms this morning
associated with the mid-level WAA/warm front should continue to
lift off to the north and possibly weaken before even reaching a
GTF to LWT line. Then, more storms should redevelop this afternoon
as the s/w and associated 50-80kt upper level jet noses in,
helping to break any remaining capping inversion. Storms should
first develop across central and SW MT, especially around the
higher terrain, then lift north through the day, reaching the Hi-
line counties this evening. Despite the AM storms, still thinking
modest instability of 700-1200 j/kg will develop. This combined
with effective shear of 30-50 kt should be more than adequate for
organized convection, possibly even a few supercells. Given the
steep low level lapse rates and DCAPE values of 1000-1500 j/kg,
damaging wind gusts will likely be the primary hazard. That said,
the strongest cores may produce some large hail as well. And,
given somewhat higher PWats, heavy rainfall will be a threat. At
this time, we are not expecting any widespread flooding concerns,
but locations that see heavier rainfall totals in a short amount
of time could have some short-term issues and is something we will
monitor closely with each storm. Again, it should be noted that
the early showers may tamper the severe threat somewhat today, but
still thinking at least a few strong to severe storms are likely. Martin

&&

.AVIATION...
Updated 1858z.
Moist southwest flow aloft will continue. Disturbance aloft and an
associated surface cold front will help generate showers and
thunderstorms spreading northeastward from southwest Montana and
becoming widespread. Some storms may become strong with gusty winds.
VFR conditions prevail with MVFR conditions in the vicinity of
thunderstorms along with gusty erratic winds.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT SUN AUG 7 2016/

TODAY THROUGH TUESDAY...The closed upper low will remain nearly
stationary over western Washington. The airmass will become
unstable again later today as the southwest flow aloft taps into a
large plume of moisture and spreads it over the region.
Additionally, short wave energy will move across the area this
afternoon and will help provide the lift needed for thunderstorm
development. Showers and thunderstorms will develop over southwest
Montana late this morning and then become widespread as they move
north and east this afternoon into evening. SPC has placed the
northern portion of the county warning area under a slight risk
today. Thunderstorms could become severe with the main threat
being damaging winds. Isolated occurrences of large hail is also
possible. The airmass will become very moist with specific
humidity values generally in the 8 to 10 g/kg range which may lead
to heavy rain from some thunderstorms. Convective activity should
gradually end from west to east by midnight. Weak ridging Monday
will result in drier conditions though enough low level moisture
will remain for isolated afternoon thunderstorms, mainly over
higher terrain. Monday night through Tuesday the upper low will
move to the Idaho Panhandle and this will bring another round of
widespread showers and thunderstorms to the region. Hail and
strong winds will likely be the main threat from these storms
Tuesday. Temperatures will remain below seasonal averages to start
the week.

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  53  83  52 /  60  60  20  20
CTB  76  53  79  50 /  50  60  10  30
HLN  81  56  84  55 /  60  50  30  30
BZN  86  53  85  50 /  40  40  10  10
WEY  76  46  74  42 /  40  30  10  10
DLN  80  51  82  48 /  40  20  20  10
HVR  84  60  83  56 /  60  70  10  20
LWT  82  55  81  54 /  50  50  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 7, 11:31 AM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     2 SE WICKES             46.32N 112.07W
08/06/2016  M55 MPH          JEFFERSON          MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE DOT SENSOR ON BOULDER HILL.

0350 PM     HEAVY RAIN       3 W CLANCY              46.47N 112.04W
08/06/2016  M2.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
            MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS

0350 PM     HAIL             3 W CLANCY              46.47N 112.04W
08/06/2016  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
            MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS

0430 PM     TSTM WND GST     3 WNW TOWNSEND          46.33N 111.59W
08/06/2016  M64 MPH          BROADWATER         MT   MESONET

            64 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
            ESTIMATED.

0432 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/06/2016  M58 MPH          BEAVERHEAD         MT   ASOS

            58 MPH WIND GUST AT THE DILLON AIRPORT.

0442 PM     TSTM WND GST     7 SE GLEN               45.39N 112.60W
08/06/2016  M58 MPH          BEAVERHEAD         MT   MESONET

            58 MPH THUNDERSTORM WIND GUST.

0535 PM     TSTM WND GST     5 SE ENNIS              45.27N 111.65W
08/06/2016  M48 MPH          MADISON            MT   AWOS

            48 MPH WIND GUST AT THE ENNIS AIRPORT.

0538 PM     TSTM WND GST     ENNIS                   45.35N 111.73W
08/06/2016  M62 MPH          MADISON            MT   MESONET

            62 MPH WIND GUST IN ENNIS.

0700 PM     TSTM WND GST     2 SSE GEYSER            47.25N 110.48W
08/06/2016  M54 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            54 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.

&&

BRUSDA
Special weather statement, Aug 7, 12:42 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1242 PM MDT SUN AUG 7 2016

MTZ008-071930-
BEAVERHEAD MT-
1242 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
BEAVERHEAD COUNTY UNTIL 130 PM MDT...

AT 1240 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GIBBONSVILLE...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WISDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4575 11392 4578 11387 4575 11381 4584 11370
      4588 11354 4594 11351 4580 11343 4575 11336
      4580 11335 4587 11322 4588 11310 4585 11307
      4533 11360 4552 11377 4553 11384 4559 11380
      4562 11390 4568 11394
TIME...MOT...LOC 1840Z 212DEG 39KT 4558 11374

BRUSDA
Local storm report, Aug 7, 1:30 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             WISDOM                  45.62N 113.45W
08/07/2016  E0.25 INCH       BEAVERHEAD         MT   FOREST SERVICE

            PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
            ESTIMATED.

&&

BRUSDA
Special weather statement, Aug 7, 2:25 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016

MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4658 11231 4666 11221
      4641 11186 4610 11248 4613 11252 4618 11251
      4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:29 PM MDTSpecial Weather StatementTFXGallatin76 min
Aug 6, 6:31 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton59 min
Aug 6, 7:06 PM MDTSpecial Weather StatementTFXJudith Basin69 min
Aug 6, 8:15 PM MDTSpecial Weather StatementTFXFergus30 min
Aug 7, 12:42 PM MDTSpecial Weather StatementTFX48 min
Aug 7, 2:36 PM MDTSpecial Weather StatementTFX39 min
Aug 7, 3:07 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark23 min
Aug 7, 3:30 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark30 min
Aug 7, 4:00 PM MDTSevere Thunderstorm WarningTFXBroadwater, Lewis and Clark, Meagher45 min
Aug 7, 4:08 PM MDTSevere Thunderstorm WarningTFXJefferson52 min
Aug 7, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher60 min
Aug 7, 4:56 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson49 min
Aug 7, 5:45 PM MDTSevere Thunderstorm WarningTFXBroadwater, Meagher41 min
Aug 7, 5:46 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin59 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.